North Dakota, 2010

Hail in North Dakota, May 22, 2010

May 22, 2010 · NWS BIS · 2 events in 2 counties and zones

Tornado Watch number 202 and Severe Thunderstorm Watch number 204 were issued for portions of central and eastern North Dakota for the late afternoon and evening hours of Saturday, May 22nd. Surface low pressure over central South Dakota, combined with high instability and favorable wind shear, resulted in the development of strong to severe thunderstorms across south central North Dakota…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 202 and Severe Thunderstorm Watch number 204 were issued for portions of central and eastern North Dakota for the late afternoon and evening hours of Saturday, May 22nd. Surface low pressure over central South Dakota, combined with high instability and favorable wind shear, resulted in the development of strong to severe thunderstorms across south central North Dakota Saturday evening. Two reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 2:25 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 22, 2:25 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT SAT MAY 22 2010

.SYNOPSIS...UPPER LEVEL LOW OVER SASKATCHEWAN WITH MULTIPLE
SHORTWAVE TROUGHS MOVING THROUGH THE NORTHERN PLAINS THIS
AFTERNOON. SURFACE TROUGH OVER CENTRAL SOUTH DAKOTA WITH WARM
FRONTAL BOUNDARY EXTENDING INTO SOUTHWEST MINNESOTA..WITH A
COLD/OCCLUDED FRONT EXTENDING NORTH OF THE LOW INTO WESTERN NORTH
DAKOTA. THE FOCUS FOR SEVERE STORMS WILL BE TO THE NORTH OF THE
WARM FRONTAL BOUNDARY AND EAST OF THE OCCLUDED FRONT ACROSS
WEST AND CENTRAL NORTH DAKOTA THIS EVENING.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
MODEL SOUNDINGS LATE THIS AFTERNOON AND EVENING FROM THE NAM AND
GFS SUGGEST STRONG INSTABILITY. THE NAM HAS A SIGNIFICANT CAP
WHILE THE GFS MODEL SOUNDINGS ERODE THE CAP WITH THE FRONTAL
PASSAGE. AT THIS TIME THE INITIATION OF CONVECTION SHOULD BE ALONG
THE WESTERN BORDER IN THE VICINITY OF THE COLD/OCCLUDED FRONT. AS
THE CAP ERODES LATE THIS AFTERNOON THE TRIPLE POINT BETWEEN THE
COLD AND WARM FRONTS ACROSS CENTRAL NORTH DAKOTA WILL BECOME THE
FOCUS FOR SEVERE WEATHER. SUFFICIENT SHEAR/CAPE EXISTS FOR A
TORNADO THREAT IN ADDITION TO LARGE HAIL. AFTER MIDNIGHT THE
STRONGEST CONVECTION WILL BE EAST OF CENTRAL NORTH DAKOTA AND HIGH
PRESSURE WILL SETTLE IN OVER THE REGION FOR SUNDAY.

THE NEXT PERIOD OF CONCERN WILL BE LATE SUNDAY NIGHT AND MONDAY
INTO TUESDAY AS A STRONG MID LEVEL SYSTEM TRACKS FROM THE
SOUTHWEST US INTO THE NORTHERN PLAINS. THIS WILL LIKELY SPREAD A
GOOD AMOUNT OF PRECIPITATION WITH ANOTHER POTENTIAL FOR SEVERE
WEATHER.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
ANOMALOUSLY DEEP MID LEVEL LOW PRESSURE OVER THE WEST COAST
WEDNESDAY THROUGH FRIDAY WILL KEEP THE NORTHERN PLAINS ON THE
PERIPHERY OF THE PRECIPITATION CHANCES BENEATH A MID LEVEL RIDGE
OVER THE CENTRAL US. WE EXPECT GENERALLY DRY WEATHER OVER MOST OF
THE STATE WEDNESDAY THROUGH FRIDAY. EVENTUALLY THE WESTERN TROUGH
WILL MIGRATE SLOWLY EAST AND THE PRECIPITATION CHANCES WILL
INCREASE SATURDAY AND SUNDAY.

&&

.AVIATION...SATURDAY AFTERNOON...A LOW PRESSURE TROUGH EXTENDING
FROM WESTERN SOUTH DAKOTA NORTHWARD INTO NORTHEAST MONTANA HAD AN
ASSOCIATED WARM FRONT ACROSS WEST AND CENTRAL SOUTH DAKOTA. THE
LOW AND FRONTAL SYSTEMS WILL MOVE EAST TONIGHT. STRONG
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS SOUTHWEST NORTH
DAKOTA LATE SATURDAY AFTERNOON AND EVENING AND MIGRATE EAST
TONIGHT. TO THE EAST OF THE LOW...MVFR CEILINGS BETWEEN 1 AND 3
THOUSAND ARE EXPECTED AT BIS/MOT/JMS GENERALLY VFR CONDITIONS
WITH CLOUDS BETWEEN 2 AND 4 THOUSAND ARE EXPECTED AT ISN/DIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA
Hazardous weather outlook, May 22, 2:54 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT SAT MAY 22 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
354 PM CDT SAT MAY 22 2010 /254 PM MDT SAT MAY 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AS A STORM SYSTEM EJECTS
NORTHEAST INTO THE NORTHERN PLAINS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE OVER MUCH OF THE CENTRAL AND EASTERN DAKOTAS. SOME
THUNDERSTORMS COULD HAVE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY AND PERIODICALLY
THROUGH THE END OF THE WEEK AS THE WEATHER PATTERN REMAINS ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 22, 1:28 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SAT MAY 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     LINTON                  46.27N 100.23W
05/22/2010                   EMMONS             ND   CO-OP OBSERVER

            ROOF OF ELEMENTARY SCHOOL LIFTED OFF. 75 FOOT EVERGREEN
            TREE TOPPLED. DELAYED REPORT.

&&

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Emmons

When
May 22, 7:05 PM CST to 7:13 PM CST
Where
Emmons County, 8.98 mi S of Kintyre
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.420, -99.950

Hail, Dickey

When
May 22, 8:27 PM CST to 8:33 PM CST
Where
Dickey County, 0.84 mi NE of Guelph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.030, -98.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226703, 226704.